Has anyone out there used Paxil for an extended period of time, and then quit successfully?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

scleme1
New Member


Date Joined Oct 2005
Total Posts : 14
   Posted 11/30/2007 8:52 AM (GMT -7)   
I am a 33 year-old male. I have an Anxiety Disorder. I have been taking Paxil 40mg/day for over 7 years. Paxil works well for me, but lately I have been considering trying to quit taking it. I want to see what I would be like without the medication. As I began to research quitting, I have found nothing but absolute horror stories about the withdrawal symptoms that follow quitting. Some say that they have been permanently damaged by it. All of this has really scared the #*&@ out of me. The really scary thing is that I now fear the very thing (Paxil) that helps me to not fear. Pretty ironic, really. Anyway, I would love to hear from anyone out there that has taken Paxil for an extended amount of time, and then quit successfully. Without any permanent nervous system damage or permanent withdrawal symptoms. I'm not planning on quitting anytime soon - certainly not cold turkey, and certainly not without the care of doc. I would like to know that if I wanted to quit, I could. I'm very scared that having taken Paxil for so long, and at 40mg/day, has caused permanent damage. Please help!

anxietyridden
Regular Member


Date Joined Aug 2007
Total Posts : 171
   Posted 11/30/2007 12:46 PM (GMT -7)   
Hi scleme1,

I took Paxil for about 2.5 - 3 years and then successfully came off of it. I know that is not as long as you have been on it, but it's still an extended period of time. I wanted to come off of it and I did so with the help of my doctor. I weaned off of it, decreasing by 10 mg every 2 -3 weeks and then by taking doses every other day instead of every day for the last 3 weeks. I definitely did feel some effects of coming off of it, but they were by no means horrible. I think the worst part of it was the "brain shocks", or "brain zaps" as some people call them, which is that feeling of an electric shock going through your head every one in a while. It was unsettling but not really painful, and since my doctor warned me about them I didn't freak out about them. Other than that I would get some headaches, loss of appetite, and I had a bit of insomnia for a few weeks. Once I was completely off the medication for a week or two I no longer felt any "withdrawal" effects. My Dad and sister were also on Paxil for extended periods of time and have both successfully stopped taking it.

I think it can be done, and perhaps the horror stories you have read have been about people trying to stop cold turkey or without the help of their doctor. You just need to discuss with your doctor and be patient when weaning off of it. Good luck!

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 11/30/2007 12:56 PM (GMT -7)   

scleme1

Welcome to Healing Well and the A & P Forum.  I am Kitt and I am so glad you joined us.

I think you got a great answer re the Paxil.  I have never been on Paxil so I have no words of wisdom but did want to welcome you here.

Keep posting and know we are here to support you.

Kitt


 
Moderator Anxiety ~ Panic Disorders
*~* Not a mental health professional at all *~*
Dx: Anxiety/Panic, Depression, GERD, Osteoarthritis
*Wife of a Crohnie*
******www.healingwell.com/donate***
It is health that is real wealth and not pieces of gold and silver.~Mahatma Gandhi~
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, December 06, 2016 7:14 AM (GMT -7)
There are a total of 2,733,449 posts in 301,122 threads.
View Active Threads


Who's Online
This forum has 151259 registered members. Please welcome our newest member, dolly23.
336 Guest(s), 6 Registered Member(s) are currently online.  Details
ks1905, Traveler, Jean123!, bdavis, trumpet123, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer